Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 97, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2008, 6:17 PM MDT for Custer County, Huerfano County, Pueblo County, Colorado. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2008, 6:17 PM MDT (00:17 UTC)
- Expired
- Jun 29, 2008, 7:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Custer County, CO, Huerfano County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:19 PM MDT | HAIL 0.75 | 1 Ssw Beulah, CO | |
| Jun 29, 6:30 PM MDT | HAIL 1.25 | Beulah, CO | HAIL ENDED 0630 PM MDT. 1.25 INCH HAIL OCCURRED BETWEEN 0612 PM AND 0630 PM MDT. |
| Jun 29, 6:50 PM MDT | HAIL 1 | 1 S Beulah, CO | SECOND WAVE OF HAIL...BETWEEN 0630 AND 0650 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3483 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 300017
SVRPUB
COC027-055-101-300115-
/O.NEW.KPUB.SV.W.0097.080630T0017Z-080630T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
617 PM MDT SUN JUN 29 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...
NORTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
* UNTIL 715 PM MDT...
* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR BEULAH...OR ABOUT 23 MILES SOUTHWEST OF PUEBLO...AND
WAS MOVING TOWARD THE SOUTHWEST AT 6 MPH.
* LOCATIONS IMPACTED INCLUDE...
SAN ISABEL.
AT 611 PM MDT NATIONAL WEATHER SERVICE SPOTTERS SAW PENNY SIZE HAIL
IN BEAULAH.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3785 10504 3784 10516 3809 10530 3817 10490
3801 10481
TIME...MOT...LOC 0017Z 067DEG 6KT 3806 10496
$$1 follow-up statement
000
WWUS55 KPUB 300044
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
644 PM MDT SUN JUN 29 2008
COC027-055-101-300115-
/O.CON.KPUB.SV.W.0097.000000T0000Z-080630T0115Z/
HUERFANO CO-CUSTER CO-PUEBLO CO-
643 PM MDT SUN JUN 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR WEST CENTRAL PUEBLO...SOUTHEASTERN CUSTER AND NORTH CENTRAL
HUERFANO COUNTIES...
AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS CENTERED NEAR BEULAH...OR 26 MILES SOUTHWEST OF
PUEBLO...AND WAS MOVING TOWARD THE SOUTHWEST AT 7 MPH.
LOCATIONS IMPACTED INCLUDE...
SAN ISABEL.
AT 620 PM MDT...A NATIONAL WEATHER SERVICE SPOTTER SAW HALF DOLLAR
SIZE HAIL IN BEULAH.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3785 10504 3784 10516 3809 10530 3817 10490
3801 10481
TIME...MOT...LOC 0043Z 067DEG 6KT 3804 10501
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:25 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 29, 2:25 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT SUN JUN 29 2008 .SHORT TERM... (TONIGHT AND MONDAY) CONVECTION HAS BEEN SLOWER TO DEVELOP ACROSS THE EASTERN MOUNTAINS PROBABLY TO SOME EXTENT DUE TO SOME MID/HIGH CLOUD COVER WHICH IS SLOWING THE SFC BASED HEATING DURING THE LATE MORNING...THOUGH IN LAST HOUR SATELLITE IS SHOWING MORE VERTICAL DEVELOPMENT. MEANWHILE...MORE VIGOROUS CONVECTION IS ONGOING ACROSS THE SW MTS AND WRN PORTIONS OF THE SAN LUIS VALLEY WHERE DEW POINTS ARE STILL IN THE MID 30S TO UPPER 40S. DEW POINTS ARE DRIER TO THE NORTHWEST WITH LOWER 20S REPORTED AT KLXV. MEANWHILE ON THE PLAINS...DEW POINTS HAVE BEEN HOVERING IN THE MID 40S. FOR THIS EVENING...EXPECT MOST CONVECTION WILL STAY CONFINED TO THE MOUNTAINS AND VALLEYS WITH STORM MOTIONS TO THE SOUTH TO SOUTHEAST AROUND 10 MPH. BUFKIT SOUNDINGS KEEP THE EASTERN PLAINS CAPPED TODAY...SO WILL KEEP NIL POPS OUT TOWARDS THE CO/KS BORDER. MEANWHILE WITH HIGHER DEW POINTS REMAINING ACROSS THE VALLEYS AND MOUNTAINS...CAPES WILL RUN AROUND 600-1200 J/KG. WEAK WINDS THROUGH THE MID/UPPER LEVELS KEEPS DEEP LAYER SHEARS ON THE LIGHT SIDE...SO STORMS WILL BE PULSEY IN NATURE. THEY COULD BRIEFLY PRODUCE SOME SMALL HAIL AND WIND GUSTS UP TO 40 MPH WITH THE STRONGER STORMS...ALONG WITH LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. MAIN FORCING APPEARS TO BE ACROSS THE SOUTHWEST WHERE WEAK PV LOBE IS MOVING THROUGH...SO CONVECTION MAY CONTINUE A LITTLE PAST MIDNIGHT ACROSS THE WRN MT AREAS. PLAN TO KEEP SOME LOW GRADE ISOLATED POPS UNTIL 09Z. FOR MONDAY...SIMILAR PATTERN WITH RIDGE AXIS STILL OFF TO THE WEST...AND AMPLE LOW LEVEL MOISTURE REMAINING ACROSS THE HIGH VALLEYS AND MOUNTAINS. FORCING MAY BE SLIGHTLY STRONGER TOMORROW AS PV LOBE TO THE WEST BEGINS TO MOVE EASTWARD ACROSS THE AREA DURING THE AFTERNOON. SO COULD SEE CONVECTION START A LITTLE EARLIER. DEW POINTS WILL BE SIMILAR TO TODAY...SO PROBABLY LOOKING AT SIMILAR CAPES AND CONTINUED LIGHT SHEAR. COULD BE ONE OR TWO STRONG STORMS WITH HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL. APPEARS TO BE LESS OF A CAP IN PLACE TOMORROW...SO STORMS MAY HAVE A SLIGHTLY EASIER TIME MOVING OFF INTO THE ADJACENT PLAINS TOMORROW. -KT .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) THE UPR RIDGE IS EXPECTED TO STAY CENTERED JUST WEST OF CO THRU THE WEEK AND POSSIBLY SHIFTING E OVR CO NEXT WEEKEND. MSTR WL STILL BE TRAPPED UNDER THE RIDGE OVR THE FORECAST AREA. WE SHOULD SEE ISOLD TO SCT THUNDERSTORMS DEVELOP EACH AFTERNOON...CONTINUING INTO THE EVENING. ALSO WITH THE RIDGE KEEPING WARM AIR OVR THE AREA...TEMPS WL GENERALLY BE ABOVE SEASONAL NORMS...EXCEPT ON THU IN THE WAKE OF THAT SHRTWV TROF TEMPS SHOULD BE COOLER...LIKELY A FEW DEGREES BELOW NORMAL. WED NIGHT/THU MORNING A SHRTWV TROF MOVES OVR THE ERN PLAINS AND THE GFS DEVELOPS AND MCS. WL KEEP POPS IN THE OVERNIGHT PERIOD AND THU MORNING. WINDS SHOULD GENERALLY BE FAIRLY WEAK ACRS THE AREA THIS WEEK AND THE THUNDERSTORMS HAVE GENERALLY BE WET THE LAST COUPLE DAYS AND IT SHOULD CONTINUE TO BE THIS WAY THROUGH THE WEEK ALTHOUGH THERE WL PROBABLY BE A FEW DRY STORMS AS WELL. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE MOUNTAINS THROUGH THE EVENING...WITH VFR TO MVFR CIGS. MOST OF THESE THUNDERSTORMS WILL STAY CONFINED TO THE HIGHER TERRAIN WEST OF I-25. COULD SEE SOME ERRATIC WIND GUSTS TO 40 MPH ESPECIALLY AT THE KALS TAF SITE...ALONG WITH SMALL HAIL AND LOCALLY HEAVY RAIN. THUNDERSTORMS WILL DIMINISH FOR MOST AREAS BY MIDNIGHT. LESS CLOUD COVER EXPECTED MONDAY MORNING...THEN AFTERNOON THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS BY EARLY AFTN AND HAVE A SLIGHTLY BETTER CHANCE TO AFFECT THE KCOS AND KPUB TAF SITES AFTER 21Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/28
Hazardous weather outlook, Jun 29, 5:48 AM MDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 548 AM MDT SUN JUN 29 2008 COZ058>089-093>099-301200- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 548 AM MDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AND MOVE ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THIS AFTERNOON AND EVENING. THE PRIMARY THREATS FROM STORMS WHICH DO DEVELOP WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO NEAR 40 MPH AND LOCALLY HEAVY RAINFALL. SMALL HAIL UP TO 1/2 INCH IN DIAMETER MAY ALSO BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE PERIOD. THE PRIMARY WEATHER THREATS ARE EXPECTED TO BE LIGHTNING AND HEAVY RAIN. HOWEVER...WIND GUSTS TO AROUND 40 MPH AND HAIL UP TO 1/2 INCH DIAMETER WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 29, 4:55 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 5 SW ROSITA 38.04N 105.39W
06/29/2008 E1.00 INCH CUSTER CO TRAINED SPOTTER
&&
EPETERSELocal storm report, Jun 29, 4:59 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
459 PM MDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 6 W WESTCLIFFE 38.13N 105.58W
06/29/2008 M0.88 INCH CUSTER CO TRAINED SPOTTER
&&
RMGLocal storm report, Jun 29, 6:16 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL BEULAH 38.08N 104.98W
06/29/2008 M0.75 INCH PUEBLO CO TRAINED SPOTTER
HAIL BEGAN 0605 PM MDT...PENNY SIZE HAIL OCCURRED 0611 PM
MDT.
&&
RMGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:06 PM MDT | Areal Flood Advisory | PUB | Custer | 3 hr |
| Jun 29, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo | 63 min |
| Jun 29, 7:52 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 53 min |
| Jun 30, 4:38 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.